Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Salt Lake City, UT

June 4, 2008Millard County, Sevier County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 4, 2008, 12:56 PM MDT for Millard County, Sevier County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2008, 12:56 PM MDT (18:56 UTC)
Expired
Jun 4, 2008, 1:30 PM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Millard County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 145 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 041856
SVRSLC
UTC027-041-041930-
/O.NEW.KSLC.SV.W.0008.080604T1856Z-080604T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1256 PM MDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MILLARD COUNTY IN UTAH
  WEST CENTRAL SEVIER COUNTY IN UTAH

* UNTIL 130 PM MDT

* AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF KANOSH...OR 18 MILES
  SOUTHWEST OF FILLMORE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANOSH BY 105 PM MDT...
  7 MILES SOUTH OF MEADOW BY 115 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3896 11217 3875 11208 3864 11259 3881 11266
TIME...MOT...LOC 1856Z 252DEG 25KT 3876 11251

$$

MT
2 follow-up statements
000 
WWUS55 KSLC 041917
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
117 PM MDT WED JUN 4 2008

UTC027-041-041930-
/O.CON.KSLC.SV.W.0008.000000T0000Z-080604T1930Z/
SEVIER UT-MILLARD UT-
117 PM MDT WED JUN 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR SOUTHEASTERN MILLARD AND WEST CENTRAL SEVIER COUNTIES...

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 8 MILES EAST OF KANOSH...OR ABOUT 11 MILES
WEST OF RICHFIELD...MOVING EAST AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN SEVIER COUNTY AT 130 PM MDT

LAT...LON 3896 11217 3875 11208 3864 11259 3881 11266
TIME...MOT...LOC 1917Z 252DEG 25KT 3881 11227

$$

MT
000 
WWUS55 KSLC 041922
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT WED JUN 4 2008

UTC027-041-041933-
/O.EXP.KSLC.SV.W.0008.000000T0000Z-080604T1930Z/
SEVIER UT-MILLARD UT-
123 PM MDT WED JUN 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILLARD AND WEST
CENTRAL SEVIER COUNTIES EXPIRES AT 130 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3896 11217 3875 11208 3864 11259 3881 11266
TIME...MOT...LOC 1923Z 252DEG 25KT 3882 11222

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:38 AM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 10:38 AM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1038 AM MDT WED JUN 4 2008

.SYNOPSIS...A DEEP PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION
TODAY THROUGH THURSDAY MORNING.  A SERIES OF WEAKER DISTURBANCES
WILL SCRAPE THE NORTHERN SECTIONS OF THE REGION DURING THE WEEKEND.

&&

.DISCUSSION...UPPER LOW CURRENTLY OVER NEVADA CONTINUES TO SPREAD
MOISTURE ACROSS THE CWA. SHOWERS HAVE DEVELOPED ACROSS MAINLY
NORTHERN UTAH THIS MORNING AS WEAK DISTURBANCES EJECTING OUT OF THE
LOW MOVE ACROSS THE AREA. THE LOW WILL DROP SOUTHEAST ACROSS
SOUTHWEST UTAH THIS EVENING...TAKING THE STRONGEST DYNAMICS TOWARDS
THAT AREA. EXPECT SHOWERS AND THUNDERSTORMS TO FIRE UP ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL UTAH LATER TODAY AS A RESULT.
EXISTING COLD FRONT CURRENTLY NEAR MOAB TO MILFORD WILL SERVE AS A
FOCUS FOR CONVECTION THIS AFTERNOON AND EVENING. THE FRONT WILL THEN
PUSH SOUTHEAST OVERNIGHT. ALTHOUGH THE STRONGEST DYNAMICS WILL BE
OVER THE SOUTH...WRAPAROUND MOISTURE WILL CONTINUE TO HELP PRODUCE
PRECIPITATION OVER THE NORTH. HOWEVER...NORTHEASTERLY FLOW AT 700MB
WILL FAVOR NORTHERN AND EASTERN SLOPES THIS EVENING. SNOW LEVELS
WILL REMAIN FAIRLY HIGH...WITH ACCUMULATIONS MAINLY ABOVE 8000FT.
ADVISORY LEVEL ACCUMULATIONS CAN BE EXPECTED ABOVE AROUND
8500-9000FT...SO HAVE ISSUED SNOW ADVISORY FOR ALL MOUNTAIN ZONES
FOR IMPACT TO HIGH-ELEVATION PASSES THROUGH TONIGHT. HAVE ALSO
UPDATED ZONES TO INCREASE CLOUDS AND POPS.

SHOWERS WILL LINGER INTO TOMORROW MORNING BEFORE A WEAK RIDGE
DEVELOPS OVER THE AREA. THIS WILL BE SHORT-LIVED AS A PROGRESSIVE
WEATHER PATTERN CONTINUES OVER THE AREA. AS A RESULT...TEMPERATURES
LOOK TO REMAIN NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND AND
INTO THE EARLY PART OF NEXT WEEK. HOWEVER...THE AIRMASS IS PROGGED
TO REMAIN RELATIVELY DRY WITH JUST A CHANCE OF SHOWERS OVER NORTHERN
UTAH ON FRIDAY AND SUNDAY WITH PASSING TROUGHS.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO PREVAIL THROUGHOUT THE
DAY AT THE SLC TERMINAL. CONDITIONS SHOULD PRIMARILY BE IN THE
LOW-END VFR RANGE IN RAIN...BUT THERE IS A 40 PERCENT CHANCE OF
CEILINGS AND VISIBILITIES DROPPING INTO THE MVFR RANGE LATER THIS
AFTERNOON WITH HEAVIER PRECIPITATION.

&&

.FIRE WEATHER...A BRIEF PERIOD OF HUMIDITY NEAR 15 PERCENT AND WIND
GUSTS OF 25 TO 30 MPH THROUGH MIDDAY IN THE FAR SOUTHWEST OTHERWISE
HIGHER HUMIDITIES THIS AFTERNOON BUT STILL STRONG SHIFTING WINDS
ACROSS WESTERN AND SOUTHERN UTAH WITH A GOOD CHANCE OF LIGHTNING.
WETTING RAIN EXPECTED FOR ALL OF THE DISTRICT INCLUDING THE
SOUTHWEST. LEAST AMOUNT OF RAIN ALONG THE ARIZONA BORDER WHERE
AMOUNT MAY BE UNDER 0.10 INCH.

DRY AND BREEZY CONDITIONS DEVELOP AGAIN ON FRIDAY FOR THE SOUTH WHEN
ANOTHER COLD FRONT CROSSES NORTHERN UTAH.

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...SNOW ADVISORY UNTIL 6 AM THURSDAY FOR UTZ007>010-517-518.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...TRAPHAGAN
FIRE WEATHER...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 4, 6:19 AM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
619 AM MDT WED JUN 4 2008

UTZ001>016-019>021-517-518-WYZ021-051230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
619 AM MDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AS A VIGOROUS
STORM SYSTEM DROPS SOUTHEAST ACROSS THE REGION. WITH COOLING
TEMPERATURES ALOFT...SNOW WILL DEVELOP ACROSS THE HIGHER
TERRAIN...PRIMARILY ABOVE 8000 FEET. THE PRECIPITATION WILL
CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF WEAK DISTURBANCES WILL SCRAPE ACROSS THE NORTHERN
SECTIONS OF THE REGION...PROVIDING A SLIGHT CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

OR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jun 4, 12:29 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1229 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             LEAMINGTON              39.53N 112.29W
06/04/2008  E1.00 INCH       MILLARD            UT   PUBLIC

&&

RGRAHAM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:17 AM MDTSnow AdvisorySLC24 hr
Jun 4, 11:55 AM MDTSevere Thunderstorm WarningSLCJuab, Millard35 min
Jun 4, 12:31 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete29 min
Jun 4, 3:04 PM MDTWind AdvisorySLC13 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.